It is quite inexorable, isn't it? Never lets up. Up until a couple of weeks ago, Jan had seemed to get a bit brighter. She could almost talk to me....well, we could sort of communicate. Some hope came back for an improvement in her condition. Nah, not getting better, but a little easier on her perhaps, and with that, a bit of pressure off me. But around that time she also had another grand mal siezure. And also around the same time, her annual review. At the review the doctor said they were concerned that Jan would have a seizure that they could not stop. At present they use Diazepam, rectally, to stop a seizure in its tracks, and it works. Not nice, but fast, and Jan doesn't appear to be that concerned. If a seizure happens that they can't stop, for one it will prolong the awfulness for Jan, and secondly, they will have to call an ambulance to take her to Casualty, and we al know that hospitals are not good places for people with dementia to be - they just can't seem to understand the condition. So, the doctor proposed that Jan be put on yet another form of medication, sodium valporate, to try and prevent a seizure happening in the first place. I agreed to this, but said we would need to watch for side effects that might be worse than the seizure itself. I'm aware that you have to give time for new medications to be accepted by the body and for things to find some new sort of normality, so, when Jan started to be much less 'with it' in my visits, I thought to myself "let's give her a bit longer to adjust!" So, on her birthday in the middle of last week, I arrived to find her fast asleep. Nina came with me to visit Jan on Saturday, and she commented on how 'not with it' she was. Today Jan was immobile and flat on her back, with her neck arched back so far she seemed to be having difficulties breathing. I managed to get her, during the course of my time there, into a sitting position, and she had some tea and birthday chocolates. On leaving I asked the nurse in charge to tell the doctor of the change in Jan's condition. [am I really the only one who can see???] But, going back to the title of this little homily..... we're between rock and a hard place. If we discontinue the medication, we risk seizures. While if we continue, Jan is semi-asleep when I see her. Bloody illness! I'm tired.